You Pop OTC Pain Relievers Like Candy
Credit: ABC News
Stuff hurts and you want it to stop, so you pop an Advil or a Tylenol. Nothing wrong with that. But where this habit starts getting a bit troublesome is if you're regularly taking a lot more than the prescribed daily amount. That can lead to liver issues if acetaminophen is your pain reliever of choice.
If you prefer NSAIDs (nonsteroidal anti-inflammatory drugs), stomach and/or kidney problems can occur. And if you're one of the 25 percent of women who get migraines, taking over-the-counter pain relievers two or three times a week for weeks on end can actually cause more headaches, says Brian Grosberg, MD, co-director of the Montefiore Headache Center in New York City. (That's due to a rebound effect that can occur after your body gets used to medication.)
That doesn't mean you're stuck stiff-upper-lipping it. "If you need to take a pain reliever a couple of times a day for a couple of weeks for knee pain or after surgery at your doctor's recommendation, that's OK," Dr. Grosberg says. "If you're going to take more than the prescribed dose for an extended period, tell your doctor."